Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Tucson, AZ

June 30, 2009Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 30, 2009, 7:39 PM MST for Pima County, Arizona. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2009, 7:39 PM MST (02:39 UTC)
Expired
Jun 30, 2009, 8:15 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 75 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:59 PM MSTTSTM WND DMGN Three Points, AZ*** 1 INJ *** THREE POINTS FIRE REPORTED ONE MINOR INJURY FROM WINDS BLOWING OUT A WINDOW.
Jun 30, 7:59 PM MSTTSTM WND DMGThree Points, AZREPORT OF ROOF DAMAGE ON HOME IN THREE POINTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3359 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 010239
SVRTWC
AZC019-010315-
/O.NEW.KTWC.SV.W.0006.090701T0239Z-090701T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
739 PM MST TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 815 PM MST

* AT 737 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE   
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING JUST NORTH OF HIGHWAY 86 SOUTHEAST 
  TO THREE POINTS...MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  PEDRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3226 11138 3190 11107 3189 11144 3224 11166
TIME...MOT...LOC 0238Z 106DEG 8KT 3211 11136 3197 11120

$$

JRG
2 follow-up statements
000 
WWUS55 KTWC 010258
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
758 PM MST TUE JUN 30 2009

AZC019-010315-
/O.CON.KTWC.SV.W.0006.000000T0000Z-090701T0315Z/
PIMA AZ-
758 PM MST TUE JUN 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST
FOR CENTRAL PIMA COUNTY...

AT 755 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST WEST OF THREE 
POINTS...OR JUST NORTH OF HIGHWAY 86 WEST OF THREE POINTS. THIS 
STORM WAS MOVING TO THE WEST AROUND 10 MPH. VERY HEAVY RAIN IS ALSO 
OCCURRING WITH THIS STORM...WHERE A FLASH FLOOD WARNING IS IN EFFECT 
UNTIL 915 PM MST.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
PEDRO

LAT...LON 3226 11138 3190 11107 3189 11144 3224 11166
TIME...MOT...LOC 0256Z 117DEG 3KT 3208 11134

$$

JRG
000 
WWUS55 KTWC 010314
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
814 PM MST TUE JUN 30 2009

AZC019-010322-
/O.EXP.KTWC.SV.W.0006.000000T0000Z-090701T0315Z/
PIMA AZ-
814 PM MST TUE JUN 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 815 PM MST...

DOPPLER RADAR INDICATED THUNDERSTORMS HAVE WEAKENED BELOW SEVERE 
LEVELS BUT ARE STILL PRODUCING VERY HEAVY RAIN. A FLASH FLOOD 
WARNING REMAINS IN EFFECT FOR THIS WARNED AREA UNTIL 915 PM MST.

LAT...LON 3226 11138 3190 11107 3189 11144 3224 11166
TIME...MOT...LOC 0312Z 117DEG 3KT 3209 11135

$$

JRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:45 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 30, 1:45 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST TUE JUN 30 2009

.SYNOPSIS...HIGH PRESSURE ALOFT NEAR THE FOUR CORNERS REGION WILL
MAINTAIN SOUTHEASTERLY FLOW AND BRING DEEP MOISTURE INTO SOUTHEAST
ARIZONA THIS WEEK. THIS PATTERN WILL PROVIDE SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...ISOLATED TO SCATTERED DEVELOPMENT FINALLY GETTING
UNDER WAY IN THE MOUNTAINS. CURRENT FORECAST TRENDS ARE ON TRACK
WITH THE AMOUNT OF VALLEY COVERAGE STILL IN QUESTION. AFTER STRONG
OUTFLOW ACROSS THE AREA LATE YESTERDAY AND DECAYING COMPLEX THROUGH
NORTHERN SONORA LAST NIGHT WE SAW A RAPID DISPERSAL OF DEBRIS CLOUD.
SOLAR INSOLATION HAS BEEN THE BEST IN DAYS. SURFACE DEWPTS IN THE
MID 50S TO MID 60S FROM MORNING HOURS AGAIN HAVE HELD UP WELL WITH
EARLY AFTERNOON MIXING. 12Z KTUS SOUNDING CAME IN WITH 1.44 INCHES
PRECIPITABLE WATER...SOME WEAK DRYING IN THE MID LEVELS. GOOD SHEAR
AND DECENT INSTABILITY EVEN WITH SLIGHT MID LEVEL WARMING OVER THE
PAST 24 HOURS. EXPECT WE SHOULD MANAGE HEAVY SCATTERED COVERAGE
ACROSS MOUNTAINS ONCE AGAIN...CONSISTENT AND PERSISTENT VALLEY
SUPPORT STILL NOT AS FAVORABLE BUT OUTFLOWS SHOULD HELP AGAIN IN
MANY LOCATIONS...EVEN THOUGH THE RIM IS SLOW SETTING UP WITH THE
LARGER SCALE ORGANIZATION WITH SOME DRYING IN NORTHEASTERN AREAS.

WEAK REMNANT IMPULSE TRYING TO ROTATE IN THE FLOW UP OUT OF SONORA
TO HELP KEEP SOME ACTIVITY OVERNIGHT. SONORA SHOULD STAY PRETTY
ACTIVE THIS WEEK...AND WE SHOULD SHARE IN THAT SEVERAL DAYS. FLOW
WILL STAY FAVORABLE FOR OUR PART OF THE STATE INTO AT LEAST THIS
WEEKEND.

&&

.AVIATION...SCATTERED TSRA/SHRA EXPECTED DURING THE 20Z-06Z PERIOD.
CLOUD BASES FORECAST TO BE 9-12K FT AGL THOUGH CIGS AROUND 3-6K FT
AGL NEAR TSRA/SHRA. DIURNALLY DRIVEN SURFACE WINDS INTO WEDNESDAY
GENERALLY LESS THAN 12 KTS THOUGH GUSTY AND ERRATIC SURFACE WINDS
NEAR TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL
RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK. THE HIGHER HUMIDITY AND RAINFALL WILL
RESULT IN FEW FIRE WEATHER CONCERNS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 30, 7:32 AM MST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
732 AM MST TUE JUN 30 2009

AZZ019-029-030-032>035-011445-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
732 AM MST TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SUFFICIENTLY DEEP MOISTURE AND AN EVEN MORE UNSTABLE ATMOSPHERE
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA AGAIN
TODAY AND TONIGHT. EXPECT STRONG GUSTY...AND POTENTIALLY DAMAGING
WINDS WITH SOME STORMS AS WELL AS LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE WEEK. EXPECT LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-011445-
WESTERN PIMA COUNTY-
732 AM MST TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEPER MOISTURE FINALLY IN PLACE WILL GIVE A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS. EXPECT LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SUFFICIENT MOISTURE AND INSTABILITY WILL REMAIN IN PLACE FOR A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MOST OF THE WEEK...WITH SOME DECREASE IN COVERAGE POSSIBLE BY THIS
WEEKEND. SOME STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:42 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jun 30, 7:04 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jun 30, 7:24 PM MSTFlash Flood WarningTWCPima81 min
Jun 30, 7:54 PM MSTFlash Flood WarningTWCPima81 min
Jul 1, 4:27 PM MSTAreal Flood AdvisoryTWCCochise8 min
Jul 1, 4:59 PM MSTAreal Flood AdvisoryTWCPima113 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.